MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE MAXCESS IV XLIF ACCESS SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

NUVASIVE, INC. NUVASIVE MAXCESS IV XLIF ACCESS SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 3240121
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/28/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No device was returned to for evaluation and no photographs were provided for review.A review of manufacturing records was unable to be performed as the lot information of the product involved in the event was not available.Based on the information obtained the complaint was unable to be confirmed and a definitive root cause was unable to be determined; however, the event may be the result of excessive force used while securing the knob component, causing cracking in the attachment mechanism leading to the inability to secure the arm.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.Labeling review: ".Residual risks and potential side effects.Instrument malfunctions which potentially result in surgical delays (thereby causing additional exposure to anesthesia, blood loss, and infection), a change in surgical plan,.Cancellation of a procedure." ".Pre-operative warnings: do not use these instruments for any action for which it was not intended such as hammering, prying, or lifting.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Instruments should be protected during storage and from corrosive environments.Refer to cleaning and sterilization instructions below for all non-sterile parts.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Intra-operative warnings: the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.".
 
Event or Problem Description
It was reported that the articulating arm of a retractor would not secure in place as the attachment mechanism was cracked and as a result the procedure was cancelled.No information was able to be obtained on whether the patient had received anesthesia prior to the discovery of the issue.No information was able to be obtained on whether the procedure has been rescheduled or otherwise completed at this time.No additional information is available.
 
Additional Manufacturer Narrative
Updated information in: b4, b5, g6, h2, h6, h10.No device was returned to for evaluation and no photographs were provided for review.A review of manufacturing records was unable to be performed as the lot information of the product involved in the event was not available.Based on the information obtained the complaint was unable to be confirmed and a definitive root cause was unable to be determined; however, the event may be the result of excessive force used while securing the knob component, causing cracking in the attachment mechanism leading to the inability to secure the arm.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.Labeling review: ".Residual risks and potential side effects.Instrument malfunctions which potentially result in surgical delays (thereby causing additional exposure to anesthesia, blood loss, and infection), a change in surgical plan, cancellation of a procedure." ".Pre-operative warnings: do not use these instruments for any action for which it was not intended such as hammering, prying, or lifting.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Instruments should be protected during storage and from corrosive environments.Refer to cleaning and sterilization instructions below for all non-sterile parts.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Intra-operative warnings: the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.".
 
Event or Problem Description
Updated information listed on h10.It was reported that the articulating arm of a retractor would not secure in place as the attachment mechanism was cracked.The issue was found prior to surgery but after anesthesia had been administered to the patient.As a result the surgical plan was modified to not use the instrument.The surgeon was able to complete the procedure and achieve the desired outcome with no further patient impact.No additional information is available.

Brand Name
NUVASIVE MAXCESS IV XLIF ACCESS SYSTEM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
macy stout
7475 lusk boulevard
san diego, CA 92121
MDR Report Key20763533
Report Number2031966-2024-00314
Device Sequence Number12929526
Product Code LXH
UDI-Device Identifier00887517196668
UDI-Public887517196668
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number3240121
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2024
Supplement Date Received by Manufacturer12/02/2024
Initial Report FDA Received Date11/22/2024
Supplement Report FDA Received Date12/02/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown